Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 372, NWS Birmingham, AL

October 28, 2002Marengo County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 28, 2002, 7:23 AM CST for Marengo County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2002, 7:23 AM CST (13:23 UTC)
Expired
Oct 28, 2002, 8:15 AM CST
In force
52 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 151 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
432 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS54 KBMX 281323
SVRBHM
ALC091-281415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 AM CST MON OCT 28 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 815 AM CST

* AT 718 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MYRTLEWOOD...MOVING EAST
  AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...
LINDEN...MAGNOLIA...PROVIDENCE AND SWEET WATER.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3211 8805 3217 8800 3229 8801 3231 8797
          3229 8792 3235 8797 3246 8765 3204 8764
          3208 8792

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 3:00 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 28, 3:00 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CST MON OCT 28 2002

FORECAST QUANDARIES...TONIGHT/S CONVECTION STRENGTH...TEMPS.

OK...WIDE SWATH OF RAIN...POSSIBLY AN EMBEDDED TS OR TWO W...
MOVING E NE ACROSS CWA...WITH MDT RAINFALL W. WATER VAPOR IMAGERY
SHOWING SHORTWAVE ENHANCING CONVECTION ACROSS CNTRL MS. STATIONARY
FRONT DRAPED JUST N OF AL/TN BORDER...WITH WARM FRONT STRETCHING FROM
CNTRL LA...ACROSS S MS AND S AL. SFC LOW ACROSS SW MS. BEST
INSTABILITY STILL ACROSS SW...GULF COASTAL AREAS...OF AL...WITH
POTENTIAL TEMP RIDGE ACROSS W ZONES. TEMPS/DEWPOINTS MID 60S...AND
SE WIND FLOW. UPPER LEVELS CHARACTERIZED BY DEVELOPING SWLY FLOW
ALOFT.

00Z MON REGIONAL MODEL EVOLUTIONS THRU 12Z WED IN GOOD GENERAL
AGREEMENT SFC AND ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION
TRENDING AGAIN TOWARD COMPROMISE SOLUTION. COMPROMISE SOLUTION
HAVING GOOD RUN TO RUN CONSISTENCY. AM IN AGREEMENT...WILL CONTINUE
LEANING TOWARD COMPROMISE.

WARM FRONT WILL MOVE SLOWLY N TO THE TN/KY BORDER BY TUE MORNING...
WITH SFC LOW MOVING NE UP THE FRONT TO TN LAND OF LAKES REGION.
W PORTIONS OF WARM FRONT WILL DEVELOP COLD FRONTAL CHARACTERISTICS
...AND MOVE INTO N LOCATIONS BY TUE EVENING...AND MOVE E BY WED
MORNING. SWLY FLOW WILL CONTINUE TO DEVELOP...WITH SHORTWAVE
PASSAGES EXPECTED IN FLOW...WITH MOST ENHANCED PASSAGE LATE
TONIGHT.

AS POINTED OUT BY DAY ONE CONVECTIVE OUTLOOK...40KT LOW LEVEL JET
EXPECTED TO DEVELOP ACROSS E MS...N AL BEFORE MIDNIGHT...AND MOVE
INTO N HALF OF CWA BY TUE MORNING...AND ELONGATED ACROSS MOST OF
AREA ON TUE. UPPER LEVEL JET DYNAMICS ALSO IMPRESSIVE ON TUE.
MODEL SOUNDINGS NOT AS IMPRESSIVE...BUT BEST INSTABILITY S. BELIEVE
BEST CHANCE FOR STRONG TS N...BUT CAN JUST NOT RULE THEM OUT S.
AS A RESULT...WILL MENTION MAINLY STRONG AFTER MIDNIGHT TS.
WILL WAIT FOR FURTHER CLARIFICATION ON ANY STRONG TO SEVERE CONCERNS
ON TUE. OTHERWISE...CURRENT ZONE WORDING HANDLING SITUATION WELL...
AND WILL NOT DEVIATE MUCH IF ANY.

NGM DRIEST SOLUTION. PROBABLY NOT REALISTIC...AND WILL GO WITH POPS
MORE IN LINE WITH AVN/ETA MOS NUMBERS. WITH MAIN SWATH OVER CNTRL
ZONES PRESENTLY...WILL GO WITH CAT POPS...AND AS MAIN ENERGY
CONTINUES TO MOVE E NE...BELIEVE CAT WILL DEVELOP N. WILL GO CAT
S...EXCEPT SE CORNER WHERE LIKELY POPS PROBABLY MORE APPROPRIATE.

REST OF WEEK...GFS CONTINUES TO SHOW SIGNIFICANT COOL DOWN FOR
REMAINDER OF PERIOD. STRONG CANADIAN HIGH EXPECTED TO MOVE OUT OF
W CANADA...SE...INTO CNTRL MS RIVER VALLEY BY SUN...GENERALLY
CLEARING OUT SKIES...ALTHOUGH UPPER LEVEL LOW DROPPING OUT OF S CNTRL
CANADA MIGHT PROVIDE SOME ADDITIONAL CLOUDINESS...AND EVEN SOME
INSTABILITY FOR SHWR ACTIVITY...ESPECIALLY N AREAS...ON THU AND FRI.
BELIEVE THIS SCENARIO NEEDS FURTHER MODEL RUN CLARIFICATION...AND
WILL NOT CHANGE EXTENDED AT THIS TIME. BEST CHANCE OF FREEZING TEMPS
APPEAR ON SUN...ESPECIALLY N HALF. GFS/ FMR EQUATIONS/ADVERTISEMENT
OF MID 20S N HARD TO BELIEVE. AGAIN...TEMP SCENARIO WILL HAVE TO BE
MONITORED.

TEMPS....AGAIN...DO NOT EXPECT TO EXPERIENCE MUCH DIURNAL TEMP
VARIATION TODAY. DIURNAL TEMP SPREAD SHOULD INCREASE ON TUE WITH
SWLY FLOW DEVELOPMENT. WILL GO WITH COMPROMISE SOLUTION HERE.

THANKS FOR COORDINATION BNA AND MOB

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

HSV 067/061/070/053 8+83
BHM 071/065/074/057 +873
MGM 074/066/077/060 7774

.BHM...NONE.
89
JBW
Hazardous weather outlook, Oct 27, 1:27 PM CST, 17 hours 56 minutes before
ALZ001>050-272027-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CST SUN OCT 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

MOSTLY LIGHT RAIN WILL CONTINUE ACROSS THE AREA THIS AFTERNOON.
RAINFALL INTENSITY WILL INCREASE TONIGHT AS AN UPPER LEVEL IMPULSE
MOVES ACROSS NORTH ALABAMA.  THE HEAVIEST RAINFALL WILL LIKELY BE
BETWEEN CULLMAN AND MONTGOMERY...WITH RAINFALL AMOUNTS OF 1 TO 2
INCHES POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.